Augmentation?

Whether new to RLS or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
Post Reply
WhyMe
Posts: 3
Joined: Thu Oct 02, 2008 6:29 pm
Location: South Carolina

Augmentation?

Post by WhyMe »

I am new to this discussion board but definitely not new to RLS. I've had RLS for quite some time, first noticed it 25 years ago, and have been through the gauntlet of tests, studies and drugs. I am currently on 4 mgs. of requip and 30 mgs of oxycodone a day. The RLS comes on every day around lunch time and continues to bedtime. My Doctor has given me the drugs to fend off the pain but this talk of augmentation concerns me. Is augmentation causing RLS to start early in the day and making RLS more painful than necessary?

Polar Bear
Moderator
Posts: 7955
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Hello, and welcome.

I have rls 24/7 and manage to get control by keeping up movement during the day, and spreading my 2mg dose of requip over the day, less in the morning and more in the evening, including a little dose at 3.am. However I also use a sleep aid and occasionally low dose codeine.

Others will be better equipped to respond with regard to augmentation than I am. I had rls 24/7 before I started on requip and although some days are better/worse than others, I cannot honestly say that overall it is worse since taking requip, and I have been taking it for approx. 2 years. I could probably have a greater percentage relief if I 'upped' the requip but it is the fear of augmentation/tolerance that prevents me from doing so.

My doc understands this, and that is why he gives me the codeine to use if needs be. He only gives me 30mg daily but knows that I do not use it daily, and that if I do need it in a bad situation will take 60mg/90mg.

You will hear soon from someone about augmentation, and in the meantime I suggest you read the Mayo Clinic Algorithm. It is in a link at the bottom of several posters. Or go to rlshelp.org (I think)
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

Sojourner
Posts: 1657
Joined: Tue Dec 05, 2006 5:56 am
Location: USA

Post by Sojourner »

WM, First off, welcome to our RLS family.

Augmentation = RLS symptoms occur more frequently, earlier in the day or more severely. This is only caused by the dopamine agonist drugs (Requip, Sinemet, Permax, Mirapex, etc.). Symptoms usually revert to the prior level when the drug is stopped

I guess the question to ask is whether your symptoms have been coming on earlier and earlier often with respect to a particular medication. Now, it is possible that your RLS could be worsening on its own. Certainly happens to all of us and seems to be the nature of the beast. That would not be augmentation but a "normal" worsening or progression of you RLS. Oftentimes augmentation can happen very, very, quickly--within days of starting a medication. Often, it happens gradually over a period of months or perhaps years. You have had RLS for a long time and it sounds like you have had or have a treatment provider. Have you discussed the idea of augmentation with him/her?

Please read the Managing you RLS sticky at the top of this forum. Lots of good info there. Also, today is Monday and there is a live chat this pm. You can find info on how to log in at the tope of the General Topics--RLS forum. You can get lots of information, have questions answered, and meet new friends in "real time."

Best wishes and, again, welcome

M.
This post simply reflects opinion. Quantities are limited while supplies last. Some assembly required.

ctravel12
Posts: 2125
Joined: Mon Jul 03, 2006 2:02 am
Location: Lake Havasu City, Arizona
Contact:

Post by ctravel12 »

Hi Wm and welcome to this site. I am so sorry to hear that you are having a rough time with your rls. How long have you been on Requip? I took Requip a couple of years ago and did not agree with me.

If you are getting the symptoms earlier on during the day then you may be augmenting (getting rls anytime of the day or night) I would talk to your dr and see if he can give you another med which might help with your symptoms.

On this forum that you are on, go to the sticky post "Managing RLS". There is alot of good info there and the Mayo Clinic Algorithm has an excellent article. Please read it and if you are able to print it out, please do so and give a copy to your dr.

Here are two other good sites to read too www.rlshelp.org and www.wemove.org

I am the Chat Hostess for the Monday night chat. If you feel like chatting, please join us tonight. I get on at 6 pm Arizona time. Not too sure if you are 2 or 3 hrs ahead of Arizona. Below my signature is the link for the chat room. Just click on that and it will bring you right to the chat room.

You take care and hope to see you tonight.
Charlene
Taking one day at a time

WhyMe
Posts: 3
Joined: Thu Oct 02, 2008 6:29 pm
Location: South Carolina

Thanks

Post by WhyMe »

Thanks for the responses. I am glad to have found this site. I have been on requip for over 5 years now with the daytime pain happening just over three years ago which progressively gets worse. The combination of drugs that I take seems to handle the pain and I can take my requip around 9 pm that allows me to sleep (missed the chat which starts at 10 pm here, sleeping).
I have a young Doctor who is learning more and more about rls with me. I did asked him will I have rls when I'm bound up in a nursing home and he told me it gets better. My family Doctor says it doesn't. I'm worried that I'm taking about as much medicine as my body can stand and what happens next. Thanks again for this site. I didn't know the amount of people rls affects until I found this site and the different stages you go through. What's next for me?

ViewsAskew
Moderator
Posts: 16216
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

Even if we were doctors here, we'd probably not agree on treatment all the time. And, that includes augmentation.

You are taking a relatively large dose of Requip and you have RLS and pain through the day, which you didn't have when you started it. That is a pretty good clue that it's augmentation, but it could be worsening. So, how to tell the difference?

Usually augmentation happens within 2 years of starting the dopaminergic drug. The RLS is a little more severe, or a little earlier...or both. So, you take it a bit earlier. Then, a few months later, it's a little earlier again or a little more severe, so you add something else or take more. Etc. until you are taking it 24/7.

Can this happen to regular RLS? It can, but it doesn't seem to happen that frequently. One way to test it is to stop the dopaminergic. Usually the RLS will get MUCH worse for a period of one to several weeks, then it will revert back and lessen. During this time, one usually has to take a strong opioid to get through.

It's a tough decision as what to do. If it were me, I'd try getting off of the DA, simply because it's an option I wouldn't want to ignore. If there was any chance that my RLS could be lessened, I'd want to try it. But, that's me. We each see this (and our relationships with our doctors) very differently.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

WhyMe
Posts: 3
Joined: Thu Oct 02, 2008 6:29 pm
Location: South Carolina

Augmentation

Post by WhyMe »

Sorry about not posting lately.
I've discused Augmentation with my Doctor during my visit early this year and he did not seamed real concerned at the time. During the last week, my 4 migs of requip per night is now not having much effect and I'm having to take an extra percocet just to be able to lay down long enough to sleep. The rls is being felt more in my arms along with my legs.
Does this sound like the augmentation is getting worse and should contact my Doctor?

ViewsAskew
Moderator
Posts: 16216
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Post by ViewsAskew »

To me it does. Please know that some doctors don't know much about augmentation.

Please contact him or her again. To have a largish dose of Requip not work is unpleasant at best and should be corrected. And that an Opioid works also lends credence to the augmentation theory.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

mackjergens
Posts: 406
Joined: Sat Jul 21, 2007 5:10 am

Post by mackjergens »

Since you already have pain meds, I would stop the requip slowly and just take the pain meds, you might find that after you are off the requip, you can only use pain meds to control your rls.

I use only pain meds for my rls and I do not have the painful rls, just the creepy crawly rls. IF you can stop one med and have one med work, in my opinion that is well worth trying to do.

Post Reply